Bed Wetting is very common in young children and is not something you should worry about unduly. This is the case even if it re-occurs as this can often happen especially when the child is young (see our blog post - Wet Beds Again Now School Has Started?)
Bed-wetting, technically known as sleep enuresis is a fairly common condition in young children after they leave nappies and is generally just a result of a bladder that is still developing. It is estimated that 15% of children over three, and 10% over five still wet the bed occasionally.
Bed Wetting isn't usually a sign of a medical problem
Most medical professionals don't consider bed-wetting in children to be a problem unless the child is older than seven years old, or the child has begun wetting the bed again after over half a year of consistent night time dryness.
For children, then Bed Wetting can also be a sign of having too many fluids before bed time, and drinks containing caffeine, such as cola, can also increase the urge to urinate. Alternatively it can also be a sign of constipation with increased pressure being put on the bladder leading to Bed Wetting.
For Adults Bed Wetting can be a sign of an underlying condition
However, when adults wet the bed it is often an indication of an underlying illness, disease, or a symptom of other untreated medical conditions.
For adults, wetting the bed can not only be a devastatingly embarrassing condition, but it is often a sign of other medical troubles. If you're an adult who frequently wets the bed, it's a good idea to discuss your symptoms with your primary care provider to find the root cause of your problem.
It is worth remembering that genetics can be a causes of bed-wetting and if there is a family history of bed-wetting, whilst this is frustrating it is more positive than the alternative where it is related to an underlying medical condition.
Some conditions that may cause bed wetting in Adults include Urinary Tract Infections (UTI’s), Diabetes, Kidney Disease, Enlarged Prostrates and Prostrate or Bladder cancer.
It may also be a side effect from medications too, and for all the reasons above we recommend discussing the problem with a health professional who will be able to best identify the cause and do tests if appropriate.